Pets.ca - Pet forum for dogs cats and humans 

-->

Soloxine

Divr
May 19th, 2011, 06:29 PM
My bitch was prescribed 0.2mg soloxine because she developed dark patches at each side after she was speyed at age 6 after having 3 litters. She has been on these tablets for over 12 months and the patches did iimprove slightly but now are back to their original state. A blood test was taken at the time and her cholesterol was raised which suggested to the vet that she had a thyroid problem which is why she was prescribed them initially. I have again consulted the vet and the dose has been increased to 0.7mg. She subsequently has had diarrhea and sickness after being on these tablets for less than a week. She also has lost her appetite which for a girl who normally would eat anything going and the rest is worrying. Her tummy gurgles as if next door could hear.Please can anyone help?

hazelrunpack
May 19th, 2011, 06:55 PM
Have you talked to the vet since the diarrhea started, Divr? This isn't something you'll be able to diagnose over the internet--she needs to be seen again. The symptoms aren't necessarily related to the Soloxine but only your vet will be able to tell for sure. If she's lost her appetite, that makes it a 'sooner rather than later' situation. And if she begins to vomit or stops drinking while she's suffering from the diarrhea, it becomes an emergency trip. Dehydration can be deadly.

Did your vet do the T4/T3 tests to determine whether or not she had hypothyroidism in the first place? We have a number of our dogs on thyroid replacement meds and we get yearly blood tests for them to determine if the dosage needs adjustment.

MaxaLisa
May 20th, 2011, 11:57 PM
You don't mention how much your dog weighs? The standard dose is .1 mg per 10 pounds twice a day, so an 80 pound dog would have .8mg twice a day, though my 80 pound dog gets .7mg twice a day since he has signs of hyperthyroidism at the higher dose. I don't know the conversion factor for kg though.

I would also watch for signs of hyperthyroidism, like panting. If the meds were jumped from .2 to .7, perhaps you needed more of a gradual build-up of the hormone and the body isn't adjusting well.

I would go back to the .2 dose and see if the side effects resolve. It might not be the thyroid meds causing this, but you'll see if it is. Then I would slowly increase the med over days, increase it every 3 days, then every other day, then every day, go slow. When you get close to the recommended dose for the weight, and the dog is at a dose that is tolerated, then I'd stay there a bit and retest T4/T3 values.